Alert archive / South Dakota / Wind Advisories in 2015

Wind Advisory 7, NWS Sioux Falls, SD

April 14, 20156 counties in South Dakota

NWS Sioux Falls, SD issued this wind advisory at Apr 14, 2015, 11:45 AM CDT for 6 counties in South Dakota. It took effect at Apr 14, 2015, 1:00 PM CDT. It was in force for 21 hr.

The area

The counties it named.

The facts

Issued
Apr 14, 2015, 11:45 AM CDT (16:45 UTC)
In effect from
Apr 14, 2015, 1:00 PM CDT
Expired
Apr 15, 2015, 10:03 AM CDT
In force
21 hr
Issued by
NWS Sioux Falls, SD

Counties Aurora County, SD, Brule County, SD, Charles Mix County, SD, Douglas County, SD, Gregory County, SD, Jerauld County, SD

The radar

The Sioux Falls radar (KFSD), 162 km from the middle of the area, began a volume at 16:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 4.8 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2015-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2015-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2972 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

584 
WWUS73 KFSD 141645
NPWFSD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1145 AM CDT TUE APR 14 2015


SDZ050-052-057-058-063-064-150045-
/O.NEW.KFSD.WI.Y.0007.150414T1800Z-150415T1800Z/
GREGORY-JERAULD-BRULE-AURORA-CHARLES MIX-DOUGLAS-
INCLUDING THE CITIES OF...GREGORY...BURKE...WESSINGTON SPRINGS...
ALPENA...CHAMBERLAIN...KIMBALL...PLANKINTON...WHITE LAKE...
STICKNEY...WAGNER...PLATTE...LAKE ANDES...MARTY...ARMOUR...
CORSICA...DELMONT
1145 AM CDT TUE APR 14 2015

...WIND ADVISORY IN EFFECT UNTIL 1 PM CDT WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 1 PM CDT WEDNESDAY. 

* TIMING...VERY WINDY CONDITIONS THROUGH WEDNESDAY MORNING.

* WEATHER CONDITIONS...SOUTH WINDS WILL AVERAGE A SUSTAINED 25 TO
  35 MPH...WITH GUSTS OF 45 MPH. HOWEVER WIND SPEEDS WILL DECREASE
  SOMEWHAT AFTER SUNSET THIS EVENING...ESPECIALLY THE GUSTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE
31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH.  WINDS OF
THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE.

&&

$$
4 follow-up statements
235 
WWUS73 KFSD 142019
NPWFSD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
319 PM CDT TUE APR 14 2015


SDZ050-052-057-058-063-064-150430-
/O.CON.KFSD.WI.Y.0007.000000T0000Z-150415T1800Z/
GREGORY-JERAULD-BRULE-AURORA-CHARLES MIX-DOUGLAS-
INCLUDING THE CITIES OF...GREGORY...BURKE...WESSINGTON SPRINGS...
ALPENA...CHAMBERLAIN...KIMBALL...PLANKINTON...WHITE LAKE...
STICKNEY...WAGNER...PLATTE...LAKE ANDES...MARTY...ARMOUR...
CORSICA...DELMONT
319 PM CDT TUE APR 14 2015

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 PM CDT WEDNESDAY...

* TIMING...VERY WINDY CONDITIONS THROUGH WEDNESDAY MORNING.

* WEATHER CONDITIONS...SOUTH WINDS WILL AVERAGE A SUSTAINED 25 
  TO 35 MPH...WITH GUSTS OF 45 MPH. HOWEVER WIND SPEEDS WILL 
  DECREASE SOMEWHAT AFTER SUNSET THIS EVENING...ESPECIALLY THE 
  GUSTS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE
31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH.  WINDS OF
THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE.

&&

$$
624 
WWUS73 KFSD 150146
NPWFSD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
846 PM CDT TUE APR 14 2015


SDZ050-052-057-058-063-064-151100-
/O.CON.KFSD.WI.Y.0007.000000T0000Z-150415T1800Z/
GREGORY-JERAULD-BRULE-AURORA-CHARLES MIX-DOUGLAS-
INCLUDING THE CITIES OF...GREGORY...BURKE...WESSINGTON SPRINGS...
ALPENA...CHAMBERLAIN...KIMBALL...PLANKINTON...WHITE LAKE...
STICKNEY...WAGNER...PLATTE...LAKE ANDES...MARTY...ARMOUR...
CORSICA...DELMONT
846 PM CDT TUE APR 14 2015

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 PM CDT WEDNESDAY...

* TIMING...VERY WINDY CONDITIONS THROUGH WEDNESDAY MORNING.

* WEATHER CONDITIONS...SOUTH WINDS WILL INCREASE LATE THIS EVENING
  TO AN AVERAGE SUSTAINED SPEED OF 25 TO 35 MPH...WITH GUSTS OF 45
  MPH. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE
31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH.  WINDS OF
THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE.

&&

$$
531 
WWUS73 KFSD 150831
NPWFSD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
331 AM CDT WED APR 15 2015


SDZ050-052-057-058-063-064-151645-
/O.EXT.KFSD.WI.Y.0007.000000T0000Z-150415T2200Z/
GREGORY-JERAULD-BRULE-AURORA-CHARLES MIX-DOUGLAS-
INCLUDING THE CITIES OF...GREGORY...BURKE...WESSINGTON SPRINGS...
ALPENA...CHAMBERLAIN...KIMBALL...PLANKINTON...WHITE LAKE...
STICKNEY...WAGNER...PLATTE...LAKE ANDES...MARTY...ARMOUR...
CORSICA...DELMONT
331 AM CDT WED APR 15 2015

...WIND ADVISORY NOW IN EFFECT UNTIL 5 PM CDT THIS AFTERNOON...

* TIMING...VERY WINDY CONDITIONS THROUGH LATE THIS AFTERNOON.
  WHILE CONDITIONS WILL GENERALLY BE A LITTLE LESS WINDY THROUGH
  EARLY MORNING...VERY STRONG WINDS JUST ABOVE THE SURFACE WILL
  SPORADICALLY REACH THE SURFACE IN PLACES...BEFORE DAYTIME
  HEATING MAKES THESE CONDITIONS GENERAL LATE THIS MORNING.

* WEATHER CONDITIONS...SOUTH WINDS WILL INCREASE THIS MORNING TO
  25 TO 35 MPH...WITH GUSTS OVER 40 MPH. EVENING TO AN AVERAGE
  SUSTAINED SPEED OF 25 TO 35 MPH...WITH GUSTS OF 45 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE
31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH.  WINDS OF
THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE.

&&

$$
769 
WWUS73 KFSD 151503
NPWFSD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1003 AM CDT WED APR 15 2015


SDZ050-052-057-058-063-064-151615-
/O.CAN.KFSD.WI.Y.0007.000000T0000Z-150415T2200Z/
GREGORY-JERAULD-BRULE-AURORA-CHARLES MIX-DOUGLAS-
INCLUDING THE CITIES OF...GREGORY...BURKE...WESSINGTON SPRINGS...
ALPENA...CHAMBERLAIN...KIMBALL...PLANKINTON...WHITE LAKE...
STICKNEY...WAGNER...PLATTE...LAKE ANDES...MARTY...ARMOUR...
CORSICA...DELMONT
1003 AM CDT WED APR 15 2015

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS CANCELLED THE
WIND ADVISORY. 

SUSTAINED SOUTHEAST WINDS BETWEEN 20 AND 25 MPH ARE LIKELY...WITH
OCCASIONAL GUSTS TO 35 MPH THIS AFTERNOON. HOWEVER...WINDS ARE NOT
EXPECTED TO REACH ADVISORY LEVELS AT THIS TIME.

$$

DUX

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this wind advisory went out at Apr 14, 6:13 AM CDT, 5 hours 32 minutes earlier.

Area forecast discussion, Apr 14, 6:13 AM CDT, 5 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
613 AM CDT TUE APR 14 2015

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 303 AM CDT TUE APR 14 2015

A WEAK RIDGE OF HIGH PRESSURE WILL MOVE EAST OF THE AREA WITH STRONG
SOUTHERLY WINDS EXPECTED TO DEVELOP TODAY. THE STRONGEST WINDS WILL
BE ALONG AND WEST OF THE JAMES RIVER VALLEY WHERE GUSTS AROUND 40
MPH ARE LIKELY WITH THE LIGHTER WINDS...ALBEIT STILL ABOUT 15 TO 25
MPH...ACROSS NORTHWEST IOWA. AS HAS BEEN THE TREND VERY DRY LOW
LEVEL CONDITIONS COMBINED WITH WARM TEMPERATURES AND STRONG WINDS
BRINGS ABOUT THE NEED FOR A RED FLAG WARNING. WILL HAVE ONE IN
EFFECT FOR ALL BUT NORTHWEST IOWA. HIGHS TODAY WILL BE IN THE 70S.

STRONG WINDS OVERNIGHT WILL KEEP LOW TEMPERATURES ON THE MILD SIDE
IN THE MID TO UPPER 40S. LOW TO MID LEVEL MOISTURE WILL BE ON THE
INCREASE FROM THE SOUTH AND SOUTHEAST LATE TONIGHT WHICH WILL BRING
AN INCREASE IN CLOUD COVER.

 A COMBINATION OF VERY STRONG SOUTHERLY WINDS...HUMIDITY VALUES
IN THE TEENS AND TEMPERATURES IN THE 70S NECESSITATE A RED FLAG
WARNING FOR MANY LOCATIONS. THE LEAST LIKELY LOCATION WILL BE
ACROSS NORTHWEST IOWA WHERE MORE PRECIPITATION HAS FALLEN RECENTLY
AND WINDS WILL LIKELY BE IN THE 15 TO 25 MPH RANGE VERSUS 20 TO 40
MPH IN CENTRAL SOUTH DAKOTA. SOUTHWEST MINNESOTA WILL BE JUST A
TOUCH MARGINAL WITH WIND SPEEDS...ESPECIALLY IN THE SOUTHEAST
CORNER...BUT WITH HUMIDITY VALUES IN THE TEENS IN THE AFTERNOON
STILL VERY DANGEROUS FIRE WEATHER CONDITIONS.

.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 303 AM CDT TUE APR 14 2015

STILL WITH LITTLE CHANGE SINCE YESTERDAY MORNING IS THE WEAK SHORT
WAVE BEING KICKED UP NORTH TOWARD THE AREA WEDNESDAY...AND THE
INCREASE IN BOTH LOW AND MID LEVEL MOISTURE REGARDLESS OF RAIN
CHANCES. LOOKS LIKE THERE WILL BE ENOUGH MARGINAL LIFT WITH THE
MOISTURE INCREASE TO KEEP A FAIRLY SMALL CHANCE OF SHOWERS GOING
WEDNESDAY AND WEDNESDAY NIGHT. AIR STILL LOOKS FAIRLY STABLE AND
GIVEN THE WEAK NATURE OF THE LIFT...WILL GO WITH JUST SHOWERS. THIS
SEEMS BEST GIVEN THE LOW POPS...WITH ONLY A SLIGHT CHANCE OF SHOWERS
TO START WITH...IF THE CONDITIONAL THUNDER THREAT IS SMALL...THAT
PRETTY WELL SINKS THE ACTUAL THREAT. DID PUT A LITTLE THUNDER
MENTION WITH CHANCE POPS SOUTHWEST/SOUTH WEDNESDAY NIGHT AND
THURSDAY AS INSTABILITY INCREASES A LITTLE. RAINFALL AMOUNTS...IF
ANY...WILL BE MEAGER IN ANY EVENT. DAYTIME TEMPERATURES WILL BE
COOLER WEDNESDAY AND THURSDAY BUT STILL MILD.

SLOW DRYING FROM THE NORTH IS STILL EXPECTED THURSDAY INTO FRIDAY.
THIS MEANS MOSTLY TOSSING THE OPERATIONAL GFS WHICH FORCES RIDGING
NORTH AND KEEPS THE AIR MOIST OVER THE AREA...IT SEEMS TO BE AN
OUTLIER HERE. THE EC BENDS IN THE GFS DIRECTION FROM THE PREVIOUS EC
RUN BUT NOT TOO MUCH...STILL BRINGING SOME DRYING...WITH A LINGERING
SMALL CHANCE OF SHOWERS SOUTH FRIDAY...AND THAT WILL BE THE
FORECAST.

FRIDAY NIGHT AND SATURDAY LOOK DRY AND CONTINUED MILD...AGAIN NOT
GOING WITH THAT GFS. SUNDAY THROUGH MONDAY THEN LOOK POTENTIALLY
SHOWERY AS THE UPPER LOW TO THE SOUTH IS EJECTED NORTH NORTHEAST.
THIS IDEA FITS WITH BOTH THE EXTENDED GUIDANCE AND THE LATEST EC.
COOLING SHOULD START BY MONDAY AS THE DIGGING ROCKIES WAVE EJECTING
THE SOUTHERN LOW APPROACHES THE AREA. THIS SHOULD LEAD TO COOL
TEMPERATURES NEXT WEEK BEYOND THE CURRENT FORECAST PERIOD.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z WEDNESDAY MORNING)
ISSUED AT 612 AM CDT TUE APR 14 2015

VFR THROUGH THE PERIOD. SOUTH WINDS WILL GUST ABOVE 30 MPH AT
TIMES LATE THIS MORNING INTO THE AFTERNOON...ESPECIALLY WEST OF
INTERSTATE 29.

&&

.FIRE WEATHER...
ISSUED AT 303 AM CDT TUE APR 14 2015

 A COMBINATION OF VERY STRONG SOUTHERLY WINDS...HUMIDITY VALUES
IN THE TEENS AND TEMPERATURES IN THE 70S NECESSITATE A RED FLAG
WARNING FOR MANY LOCATIONS. THE LEAST LIKELY LOCATION WILL BE
ACROSS NORTHWEST IOWA WHERE MORE PRECIPITATION HAS FALLEN RECENTLY
AND WINDS WILL LIKELY BE IN THE 15 TO 25 MPH RANGE VERSUS 20 TO 40
MPH IN CENTRAL SOUTH DAKOTA. SOUTHWEST MINNESOTA WILL BE JUST A
TOUCH MARGINAL WITH WIND SPEEDS...ESPECIALLY IN THE SOUTHEAST
CORNER...BUT WITH HUMIDITY VALUES IN THE TEENS IN THE AFTERNOON
STILL VERY DANGEROUS FIRE WEATHER CONDITIONS.

DESPITE THE COOLER AND MORE MOIST ENVIRONMENT PROJECTED FOR THE
NEXT SEVERAL DAYS...VERY HIGH FIRE DANGER POTENTIAL FOR PART OF
THE NORTHERN FORECAST AREA WILL STILL BE POSSIBLE WEDNESDAY...
FRIDAY...AND SUNDAY DURING WHICH TIMES DECENT WINDS ARE EXPECTED.
THIS IS PARTLY BASED ON PROJECTIONS MENTIONED ELSEWHERE THAT THE
GFS OVERDOES THE SPREAD AND PERSISTENCE OF MOISTURE INTO THE AREA
THE NEXT FEW DAYS. STILL...RED FLAG CONDITIONS ARE NOT FORSEEN
WITH THE HIGHER HUMIDITY.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 8 PM CDT THIS
     EVENING FOR SDZ255>258.

MN...RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 8 PM CDT THIS
     EVENING FOR MNZ900.

IA...NONE.
NE...RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 8 PM CDT THIS
     EVENING FOR NEZ249.

&&

SHORT TERM...08
LONG TERM...
AVIATION...08
FIRE WEATHER...08
Hazardous weather outlook, Apr 14, 3:22 AM CDT, 8 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
322 AM CDT TUE APR 14 2015

MNZ071-072-080-081-089-090-097-098-NEZ013-014-SDZ038>040-050-
052>071-150830-
LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-NOBLES-JACKSON-PIPESTONE-
ROCK-DIXON-DAKOTA-BEADLE-KINGSBURY-BROOKINGS-GREGORY-JERAULD-
SANBORN-MINER-LAKE-MOODY-BRULE-AURORA-DAVISON-HANSON-MCCOOK-
MINNEHAHA-CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER-LINCOLN SD-
BON HOMME-YANKTON-CLAY SD-UNION-
322 AM CDT TUE APR 14 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MINNESOTA...NORTHEAST NEBRASKA...EAST CENTRAL SOUTH DAKOTA...
SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

EXTREME FIRE DANGER IS EXPECTED FOR THIS AFTERNOON INTO THE START
OF THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED THUNDERSTORMS MAY ACCOMPANY LIGHT SHOWERS NEAR THE
MISSOURI RIVER WEDNESDAY AND THURSDAY. NO SEVERE STORMS ARE
EXPECTED.

VERY HIGH FIRE DANGER IS POSSIBLE IN PARTS OF THE ARE NORTH OF
INTERSTATE 90 WEDNESDAY...FRIDAY...AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ001>003-012>014-020>022-031-032-150830-
LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-
322 AM CDT TUE APR 14 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA.

.DAY ONE...TODAY AND TONIGHT

HIGH TO VERY HIGH FIRE DANGER IS EXPECTED FOR THIS AFTERNOON INTO
THE START OF THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED THUNDERSTORMS MAY ACCOMPANY A FEW LIGHT SHOWERS NEAR THE
MISSOURI RIVER WEDNESDAY. NO SEVERE STORMS ARE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 3:33 AM CDTRed Flag WarningFSD16 hr

Nearby

Wind Advisories in South Dakota, 2015Every wind advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.